Arkansas, 2015

Flood in Arkansas, May 24 to 31, 2015

May 24 to 31, 2015 · NWS TSA · 1 event in 1 county or zone

A slow-moving upper level storm system moved into the Plains on May 23rd and 24th. Very moist and unstable air was in place ahead of this system, which supported several rounds of thunderstorms over eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A slow-moving upper level storm system moved into the Plains on May 23rd and 24th. Very moist and unstable air was in place ahead of this system, which supported several rounds of thunderstorms over eastern Oklahoma. Widespread heavy rainfall resulted in moderate flooding of the Lee Creek near Van Buren.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 6:27 PM CST, 18 minutes earlier.

Area forecast discussion, May 24, 6:27 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
727 PM CDT SUN MAY 24 2015

.DISCUSSION...
RECENTLY UPDATED ZONES REFLECT QPF AND POP ADJUSTMENTS. THE
HEAVIEST...MOST INTENSE RAINFALL HAS PUSHED TO THE EAST. RAIN IS
EXPECTED TO CONTINUE ACROSS MUCH OF THE AREA OVERNIGHT...HOWEVER
HOURLY RATES WILL BE LESS. TEMPERATURES AT THIS TIME LOOK
REASONABLE WITH A SATURATED AIRMASS IN PLACE...SO THOSE ELEMENTS
WILL REMAIN AS THEY ARE. NEXT ITEM OF CONCERN COMES TOMORROW NIGHT
INTO TUESDAY AS ANOTHER WAVE LIFTING N-NE ACROSS TEXAS MAY BRING
ANOTHER ROUND OF HEAVIER RAINFALL TO FAR SE OK...WC AND NW AR. AT
THIS TIME HOWEVER...THE HEAVIEST RAIN AXIS LOOKS TO BE POSITIONED
JUST EAST OF THE CWA. STAY TUNED AS AMOUNTS WILL BE REFINED WITH
LATER FORECASTS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...23
Hazardous weather outlook, May 24, 6:20 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
720 PM CDT SUN MAY 24 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251045-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
720 PM CDT SUN MAY 24 2015

...POTENTIALLY LIFE-THREATENING FLASH FLOODING TO CONTINUE
   OVERNIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH TONIGHT.

FLASH FLOODING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
FLOODING REMAINS ONGOING ACROSS MUCH OF EASTERN OKLAHOMA TODAY. 3 TO
6 INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT MUCH OF EASTERN OKLAHOMA.
DANGEROUS AND POTENTIALLY LIFE THREATENING FLOODING WILL CONTINUE
TONIGHT... AS ADDITIONAL RAIN AND  SCATTERED THUNDERSTORMS WILL
IMPACT FAR EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.

QUICK ACTION SHOULD BE TAKEN WHEN FLOOD WARNINGS ARE ISSUED. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THROUGH TONIGHT.

WHILE LESS INTENSE RAINFALL IS EXPECTED OVERALL DURING THE OVERNIGHT
HOURS...AT A MINIMUM EXTENSIVE AREAL AND MAIN STEM RIVER FLOODING
WILL CONTINUE WELL INTO MONDAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE HEAVIEST  RAINFALL WILL HAVE MOVES EAST AND NORTHEAST OF THE
REGION BY MONDAY MORNING. HOWEVER...A LARGE COMPLEX OF STORMS IS
EXPECTED TO DEVELOP ACROSS CENTRAL TEXAS AND TRACK INTO FAR
SOUTHEAST OKLAHOMA AND PORTIONS OF WESTERN ARKANSAS MONDAY EVENING
AND CONTINUE INTO THE OVERNIGHT HOURS. ADDITIONAL RAINFALL ACROSS
THESE AREAS WILL LIKELY WILL QUICKLY WORSEN ANY ONGOING FLOOD
PROBLEMS.

DAY TO DAY THUNDERSTORM CHANCES WILL BE MAINTAINED FOR MUCH OF
THIS UPCOMING WEEK. COVERAGE AND INTENSITY OF EXPECTED RAINFALL
AMOUNTS WILL BE FURTHER REFINED IN LATER FORECASTS.

WITH LITTLE DAY TO DAY RECOVERY ANTICIPATED WITH THE LARGE STEM
RIVERS EXPERIENCING MODERATE TO SIGNIFICANT FLOODING...ANY
ADDITIONAL RAINFALL THAT OCCURS DURING THE WEEK IN THE BASINS
MOST AT RISK WILL PROLONG FLOOD ISSUES IN THOSE AREAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
RESPONSE TO FLOODING...SOME SIGNIFICANT...SHOULD BE EXPECTED
THROUGH TONIGHT...ESPECIALLY FOR AREAS NEAR LARGER RIVER BASINS.
LIFE THREATENING FLASH FLOODING WILL MOST LIKELY WITHIN THE HEAVIER
RAINFALL AXIS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 24, 2:42 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
342 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLASH FLOOD      GREENWOOD               35.22N 94.26W
05/24/2015                   SEBASTIAN          AR   PUBLIC

            MAJOR FLOODING TO A FARM IN GREENWOOD. SOCIAL MEDIA
            REPORT.

&&

JDS
Local storm report, May 24, 2:54 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      NOWATA                  36.70N 95.64W
05/24/2015                   NOWATA             OK   DEPT OF HIGHWAYS

            STATE HWY 10 CLOSED EAST OF US 169 DUE TO HIGH WATER.

&&

JDS
Local storm report, May 24, 3:41 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
441 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      MIAMI                   36.87N 94.88W
05/24/2015                   OTTAWA             OK   NWS EMPLOYEE

            RIVERVIEW PARK FLOODED IN MIAMI.

&&

JDS
Local storm report, May 24, 3:47 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
447 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     FLASH FLOOD      BENTONVILLE             36.37N 94.21W
05/24/2015                   BENTON             AR   PUBLIC

            MEMORIAL PARK IN BENTONVILLE FLOODED. SOCIAL MEDIA
            REPORT.

&&

JDS
Local storm report, May 24, 4:07 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     FLASH FLOOD      LAVACA                  35.34N 94.17W
05/24/2015                   SEBASTIAN          AR   PUBLIC

            FLOODING AT THE LAVACA CITY HALL AND PARK. SOCIAL MEDIA
            REPORT.

&&

JDS
Local storm report, May 24, 4:10 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     FLOOD            1 S WISTER              34.95N 94.72W
05/24/2015                   LE FLORE           OK   EMERGENCY MNGR

            LAKE WISTER STAE PARK HAS BEEN EVACUATED DUE TO RISING
            WATER. ALL ROADS AROUND THE PARK ARE NOW CLOSED.

&&

SFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
May 24, 6:45 PM CST to May 31, 11:59 PM CST
Where
Crawford County, 3.22 mi SSW of Stattler to 2.72 mi SSW of Stattler
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.490, -94.430

Lee Creek near Van Buren rose above its flood stage of 401 feet at 7:45 pm CDT on May 24th. The river crested at 405.4 feet at 1:30 pm CDT on the 26th. A second and final crest occurred at 405.4 feet at 11:00 pm CDT on the 31st. Both crests were in the moderate flood category. Tailwater Park was inundated by flood waters and Rena Road was closed. The river remained in flood through the end of the month, finally falling below flood stage at 8:00 pm CDT on June 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583573.